Long-term, daily use of aspirin to avoid blood clots in very aged patients leads to an added risk of life-threatening or fatal internal bleeding, researchers said on Wednesday. Heartburn medication would allow people 75 years and older to keep the precautionary advantages of aspirin while averting its dangerous side-effects, as was reported in the medical journal the Lancet.
Even among those who are without any history of heart problems or stroke, risk of gastrointestinal bleeding increases with age for those using aspirin other research has revealed.
Roughly half of all adults 75 and over in the US and Europe ingest small daily doses of aspirin from 75 to 150 milligrams - or other clot-reducing drugs. A normal dose for a headache is 325 to 600 mg.
Lifelong treatment with such medications is especially endorsed for patients who have had a heart attack or stroke.
But the clinical tests underlying these recommendations involved mostly patients aged less than 75 who had taken aspirin for at the most two years. As a result, by how much would the chances of bleeding would rise with age was still not clear
To get more information, Peter Rothwell from the University of Oxford led a team of researchers in scanning medical records for more than 3,000 patients who had had a stroke or heart attack, and who had taken daily aspirin or its equivalent for several years.
Half the patients were 75 or older at the start of the period covered by the study. Over the following decade, 314 patients were admitted to hospital for bleeding.
The risk of hospitalizations owing to bleeding increased sharply with age: for patients under 65, the annual rate of hospital admissions due to bleeding was 1.5 percent; for patients 75 to 84, the rate rose to 3.5 percent; and for those over 85 it was five percent.
The chances that bleeding was disabling or fatal, while lower, increased in roughly the same amounts equally across the different age groups.
"We have known for some time that aspirin increases the risk of bleeding in elderly patients," Rothwell said in a statement. "But our study gives us a much clearer understanding of the size of the increased risk and the severity of the consequences."
The researchers suggest that taking proton pump inhibitors (PPI) - a kind of heartburn medication – that could lower bleeding in the upper gastrointestinal tract by up to 90 percent.
"There is some evidence that long-term PPI use might have some small risks," Rothwell noted. But "the new data should provide reassurance that the benefits of PPI use at older age outweigh the risks."
Treatment programmes should be assessed every three to five years in very senior patients who consume aspirin and PPIs together, the authors said.
Several experts outside the study group too praised its methodology and validated its conclusions.
"It is clear from the data presented that - in the over-75s - taking PPI along with aspirin was associated with a reduced likelihood of bleeding," said Tony Fox, a professor in the Pharmaceutical Medicine Group at King's College London.